North Carolina, 2011Lightning Strike in North Carolina, August 14, 2011
August 14, 2011 · NWS ILM · 2 events in 2 counties and zones
Thunderstorms formed along the sea breeze and interacted with several residual boundaries, creating excessive lightning. A funnel cloud was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along the sea breeze and interacted with several residual boundaries, creating excessive lightning. A funnel cloud was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 14, 2:27 PM EST, 58 minutes earlier.
Area forecast discussion, Aug 14, 2:27 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
327 PM EDT SUN AUG 14 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE EASTERN CAROLINAS LATE TONIGHT AND
EARLY MONDAY. WEAK HIGH PRESSURE RIDGING IN FROM THE NORTH WILL
KEEP TEMPERATURES NEAR NORMAL FOR MOST OF THIS WEEK...WITH MODEST
HUMIDITY LEVELS FOR MID-AUGUST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...CONVECTION NOT FIRING YET...BUT ONLY A MATTER OF
TIME. TEMPS HAVE RISEN INTO THE MID 80S DESPITE MORE CLOUDS THAN SUN
AND COMBINED WITH DEWPOINTS IN THE 70S HAVE PRODUCED AN AIRMASS WITH
CAPE VALUES IN THE 1500 TO 2000 J/KG RANGE. 18Z CHS SOUNDING DOES
SHOW A WEAK CAP AROUND 900 MB...WHICH MAY BE JUST ENOUGH TO
INITIALLY HOLD BACK DEEP CONVECTION. OUTFLOW BOUNDARIES FROM STORMS
TO THE WEST DEVELOPING ALONG ADVANCING COLD FRONT WILL MOVE INTO THE
AREA WITHIN THE NEXT FEW HOURS. THESE BOUNDARIES WILL HELP INITIATE
CONVECTION AND ENHANCE ANY ONGOING STORMS. LATER THIS AFTERNOON AND
EVENING ARRIVAL OF STRONG DIVERGENCE ALOFT AHEAD OF 5H TROF AXIS AND
SURFACE COLD FRONT WILL ADD A GOOD AMOUNT OF SYNOPTIC LIFT. SPC HAS
MAINTAINED THE SLIGHT RISK OVER MUCH OF THE SOUTHEAST...ENCOMPASSING
ALL OF THE ILM FORECAST AREA. INCREASING DRY AIR ALOFT SUGGESTS
DAMAGING WIND...THOUGH 500 MB TEMPS IN THE -6 TO -7 RANGE ALSO MAKE
MARGINALLY SEVERE HAIL A THREAT.
COLD FRONT PUSHES ACROSS THE REGION LATER TONIGHT WITH MUCH DRIER
AIR STARTING TO BUILD IN BEHIND IT. NOT BUYING THE NAM ONLY INTENSE
SHORTWAVE ROTATING AROUND THE BASE OF THE UPPER TROF AND ITS EXTREME
PRECIP TOTALS. DRIER/COOLER AIR MOVING IN SHOULD HELP BRING AN END
TO PRECIP OVERNIGHT. LINGERING CLOUD COVER AND WESTERLY FLOW WILL
KEEP LOWS IN THE LOWER 70S...VERY CLOSE TO BUT JUST ABOVE CLIMO.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...FORECAST CONFIDENCE IS LOW AS CAN BE EXPECTED
WITH ANY PREDICTED AUGUST FROPA. BEST GUESS AT THIS POINT IS STILL
THAT THE FRONT WILL BE SOMEWHERE VERY NEAR THE COAST AT 12Z
MONDAY. NAM IS QUITE BULLISH WITH A PRECIP BULLSEYE THAT WOULD
JUST BE EXITING THE COASTAL COUNTIES AT 12Z...BUT NOT BUYING THAT
AT THIS TIME. FOR NOW WILL JUST HANG ON TO SLIGHT CHANCE IN THE
COASTAL COUNTIES JUST FOR TIMING OF OVERNIGHT ACTIVITY. AFTERNOON
PROSPECTS WILL BE LIMITED TO RESIDUAL LOW-LEVEL MOISTURE BEING
SQUEEZED OUT BY THE SEABREEZE...I.E. TOO ISOLATED TO WARRANT A 20
POP.
DRY CONDITIONS EXPECTED MON NIGHT THROUGH TUE NIGHT WITH HIGH
PRESSURE AND DRYING MID-LEVELS. DAYTIME TEMPS JUST EITHER SIDE OF
NORMAL FOR THIS TIME OF YEAR...BUT MINS WILL BE JUST A BIT COOLER
AS THE DEWPOINTS WILL DROP WELL INTO THE 60S...A RARE TREAT FOR
MID-AUGUST.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...HIGH PRESSURE EXTENDING DOWN THE EAST COAST WILL
SHIFT EAST MOVING OFF SHORE BY THURS AS BERMUDA HIGH BUILDS WESTWARD
FROM THE ATLANTIC AND BECOMES DOMINANT FEATURE. BY FRIDAY...WE WILL
REMAIN ON THE WESTERN PERIPHERY OF BERMUDA HIGH WHILE A COLD FRONT
MAKES ITS WAY INTO THE WESTERN CAROLINAS. IN THE MID TO UPPER LEVELS
AS ONE SHORTWAVE LIFTS OFF TO THE NORTHEAST THROUGH MID
WEEK...ANOTHER BROADER TROUGH PUSHES EAST ACROSS AREA FRI THROUGH
THE WEEKEND. OVERALL EXPECT DRIER MORE STABLE CONDITIONS WED INTO
THURS WITH PCP WATER VALUES DOWN LESS THAN 1.5 INCHES. BY FRI A
DEEPER MOISTER SOUTHWESTERLY FLOW WILL SET UP AHEAD OF AN
APPROACHING COLD FRONT IN THE WESTERN CAROLINAS. MOST WEATHER WILL
REMAIN WEST OF CWA BUT EXPECT INCREASING CHC OF SHWRS/TSTMS BY LATE
DAY ON FRI AS STEERING FLOW VEERS AROUND TO MORE W-NW AS SHORTWAVE
MOVES CLOSER. ACTUAL SFC FRONT SHOULD NOT MAKE IT THROUGH...LEAVING
AN OVERALL MOISTER AIR MASS THROUGH THE WEEKEND WITH A LOWER END CHC
OF SHWRS/TSTMS EACH DAY.
TEMPS WILL BASICALLY BE AROUND CLIMO THROUGH THE PERIOD WITH HIGHS
NEAR 90 AND LOWS CLOSER TO 70. WILL SEE RELATIVELY DRIER AIR IN
PLACE MID WEEK WITH DEWPOINT TEMPS IN THE MID 60S INLAND...BUT
MOISTURE WILL CREEP BACK IN LATE THURS THROUGH THE WEEKEND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...JUST REACHING THE CONVECTIVE TEMP...SO THINGS SHOULD
START TO POP SOON. DAYTIME HEATING...GOOD PWAT VALUES...AND AN UPPER
TROUGH WILL KICK OFF SCATTERED CONVECTION. BRIEF HEAVY RAIN AND SOME
GUSTY WEST WINDS WILL ACCOMPANY THE CONVECTION. TONIGHT...SIMILAR
POSSIBILITIES FOR FOG/STRATUS...BEST CHANCE AT THE INLAND TERMINALS.
CONVECTIVE DEBRIS MAY HINDER FOG/STRATUS FORMATION EARLY ON. IT MAY
BE MORE OF A STRATUS SITUATION. MONDAY...ISOLATED CONVECTION WILL
PROBABLY STILL BE AROUND...PARTICULARLY WITH THE AFTERNOON HEATING
AND A WEAK COLD POOL ALOFT.
EXTENDED OUTLOOK...ISOLATED/SCATTERED SHOWERS/TSTMS MONDAY. MORE
TYPICAL SUMMERTIME AFTN TSTMS POSSIBLE TUESDAY THROUGH THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...SOUTH TO SOUTHWEST FLOW OVER THE WATERS THIS
AFTERNOON AND EVENING WILL VEER TO WESTERLY LATE IN THE PERIOD AS
SURFACE COLD FRONT MOVES THROUGH. SPEEDS AHEAD OF THE FRONT WILL
GENERALLY RUN 10 TO 15 KT...THOUGH MUCH HIGHER SPEEDS ARE POSSIBLE
WITHIN STRONGEST STORMS. SEVERE STORMS MAY AFFECT THE WATERS LATER
THIS EVENING...WITH DAMAGING WINDS BEING THE MAIN CONCERN. POST
FRONT OFFSHORE FLOW WILL BE 10 TO 15 KT...BUT LACKING ANY
SIGNIFICANT COLD ADVECTION DO NOT EXPECT MUCH GUSTINESS. SEAS WILL
RUN 2 TO 3 FT BUT COULD BRIEFLY TOUCH 4 FT WELL AWAY FROM SHORE
AHEAD OF THE FRONT.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...WILL INITIALIZE WITH LIGHT WEST WINDS AS THE
FRONT SHOULD BE JUST OFFSHORE. HOWEVER THERE WILL NOT BE ENOUGH OF
A PUSH BEHIND THE FRONT TO COUNTERACT THE SEA BREEZE...SO IF
ANYTHING EXPECT WINDS TO BACK TO S/SW IN THE AFTERNOON. SHOULD GET
A MORE DEFINITIVE VEERING TO NORTH OR NORTHWEST MONDAY NIGHT WITH
THE FRONT CLEANLY TO OUR SOUTH AND EAST. HIGH PRESSURE RIDGE
REMAINS WEAK ON TUESDAY...SO WINDS WILL AGAIN BE DOMINATED BY THE
SEA BREEZE. LIGHT WINDS AND LACK OF INCOMING SWELL WILL LIMIT SEAS
TO AROUND 2 FT.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...A LIGHTER MORE VARIABLE FLOW WILL EXIST THROUGH
MID WEEK AS WINDS SHIFT AROUND TO NE AND THEN BECOMING MORE ONSHORE
THROUGH WED AFTN. BASICALLY WILL SEE SEA/LANDBREEZE DOMINATING
WITH INCREASING ONSHORE WINDS NEAR SHORE THURS AFTN. BY FRI
BERMUDA RIDGE BUILDS BACK WESTWARD FROM OUT IN THE ATLANTIC WHILE
COLD FRONT APPROACHES THE WESTERN CAROLINAS. THIS COULD TIGHTEN
THE GRADIENT ENOUGH TO PRODUCE SOUTHERLY WINDS GREATER THAN 10 KTS
BUT OVERALL EXPECT WINDS LESS THAN 10 KTS WITH SEAS LESS THAN 3
FT. SLIGHT INCREASE ON FRI WILL PRODUCE SEAS CLOSER TO 3 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...III
SHORT TERM...RAS
LONG TERM...RGZ
AVIATION...III/DL
Hazardous weather outlook, Aug 14, 1:51 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT SUN AUG 14 2011
SCZ017-023-024-032-033-039-053-055-151900-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
251 PM EDT SUN AUG 14 2011
...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-110-151900-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
251 PM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-151900-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
251 PM EDT SUN AUG 14 2011
...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-151900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
251 PM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ054-056-151900-
COASTAL HORRY-COASTAL GEORGETOWN-
251 PM EDT SUN AUG 14 2011
...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-151900-
COASTAL PENDER-COASTAL NEW HANOVER-
251 PM EDT SUN AUG 14 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
III
Lightning, Columbus
- When
- August 14, 3:25 PM EST
- Where
- Columbus County, 1 mi E of Whiteville
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -78.683
Lightning struck and injured an individual who was transported to the hospital.
Funnel Cloud, New Hanover
- When
- August 14, 7:02 PM EST to 7:05 PM EST
- Where
- New Hanover County, 0.43 mi NW of Wilmington
- Reported by
- Public
- Coordinates
- 34.234, -77.936
A funnel cloud was reported on Gores Row.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343756, 343758.